Alert archive / Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Apr 30, 2014, 3:26 PM EDT for Campbell County, Charlotte County, Halifax County, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2014, 3:26 PM EDT (19:26 UTC)
- Expired
- Apr 30, 2014, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Campbell County, VA, Charlotte County, VA, Halifax County, VA
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 3:34 PM EDT | FLASH FLOOD | 5 W Red House, VA | MORRIS CHURCH ROAD IMPASSABLE DUE TO HIGH WATER |
| Apr 30, 5:10 PM EDT | FLASH FLOOD | 2 E Brookneal, VA | DOG CREEK ROAD IMPASSABLE DUE TO DOG CREEK FLOWING OVER THE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
697
WGUS51 KRNK 301926
FFWRNK
VAC031-037-083-302230-
/O.NEW.KRNK.FF.W.0003.140430T1926Z-140430T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT WED APR 30 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 630 PM EDT
* AT 324 PM EDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS PRODUCING
HEAVY RAINFALL WERE EXPANDING ACROSS MUCH OF HALIFAX COUNTY...NORTHWARD
INTO EASTERN CAMPBELL AND CHARLOTTE COUNTIES. MUCH OF THIS AREA HAS
RECEIVED 2 TO 3 INCHES OF RAIN DURING THE PAST TWO DAYS...WITH AS MUCH
AS 1.5 INCHES OF RAIN EARLIER TODAY. THIS ADDITIONAL RAINFALL ON TOTALLY
SATURATED GROUND WILL RESULT IN NEAR TOTAL RUNOFF AND QUICKLY RESULT
IN FLASH FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SOUTH BOSTON...
HALIFAX...
BROOKNEAL...
KEYSVILLE...
AND CHARLOTTE COURT HOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3694 7848 3671 7864 3668 7863 3668 7870
3654 7874 3654 7913 3668 7906 3675 7917
3725 7893 3724 7886 3722 7886 3723 7876
3719 7863 3716 7862 3714 7859 3715 7855
3708 7845
$$
RAB2 follow-up statements
334
WGUS71 KRNK 302045
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT WED APR 30 2014
VAC031-037-083-302230-
/O.CON.KRNK.FF.W.0003.000000T0000Z-140430T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
445 PM EDT WED APR 30 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHEASTERN CAMPBELL...CHARLOTTE AND HALIFAX COUNTIES...
AT 442 PM EDT...SHOWERS AND THUNDERSTORMS...WITH
LOCALLY HEAVY RAINFALL...CONTINUE TO MOVE ACROSS THE
WARNED AREA. ALTHOUGH OVERALL RAINFALL HAS DIMINISHED
DURING THE PAST HOUR...ANY ADDITIONAL RAINFALL ON THE
TOTALLY SATURATED GROUND IN THE REGION COULD QUICKLY
RESULT IN FLOODING AND FLASH FLOODING. SOME PORTIONS
OF THIS AREA HAVE SEEN 2 TO 3 INCHES OF RAIN DURING THE
PAST TWO DAYS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SOUTH BOSTON...
HALIFAX...
BROOKNEAL...
KEYSVILLE...
AND CHARLOTTE COURT HOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3694 7848 3671 7864 3668 7863 3668 7870
3654 7874 3654 7913 3668 7906 3675 7917
3725 7893 3724 7886 3722 7886 3723 7876
3719 7863 3716 7862 3714 7859 3715 7855
3708 7845
$$
RAB737
WGUS71 KRNK 302225
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT WED APR 30 2014
VAC083-302227-
/O.CAN.KRNK.FF.W.0003.000000T0000Z-140430T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX VA-
625 PM EDT WED APR 30 2014
...THE FLASH FLOOD WARNING FOR HALIFAX COUNTY IS CANCELLED...
HEAVY RAIN WHICH IMPACTED MUCH OF THE COUNTY THROUGH THE DAY HAS
GREATLY DIMINISHED. WHILE SOME ADDITIONAL LIGHT SHOWERS ARE STILL
EXPECTED THROUGH THE EVENING...FLOODING RAINS ARE NO LONGER
ANTICIPATED AT THIS TIME. MANY CREEKS AND STREAMS ACROSS THE COUNTY
WILL CONTINUE TO RUN HIGH UNTIL WATER RUNOFF FROM THE HEAVY RAIN
SUBSIDES. PLEASE REFER TO SPECIFIC RIVER FLOOD WARNINGS AND
STATEMENTS FOR FLOODING AT SPECIFIC LOCATIONS ALONG THE DAN AND
ROANOKE RIVERS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3677 7867 3685 7867 3692 7875 3694 7873
3699 7875 3695 7879 3699 7882 3698 7890
3702 7890 3705 7897 3703 7900 3704 7903
3725 7893 3720 7882 3723 7876 3719 7863
3716 7862 3715 7855 3708 7845
$$
VAC031-037-302230-
/O.CON.KRNK.FF.W.0003.000000T0000Z-140430T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL VA-CHARLOTTE VA-
625 PM EDT WED APR 30 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHEASTERN CAMPBELL AND CHARLOTTE COUNTIES...
AT 617 PM EDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
ACROSS PORTIONS OF SOUTHEASTERN CAMPBELL AND WESTERN CHARLOTTE
COUNTIES. JACOB CREEK WAS OUT OF ITS BANKS AT MORRIS CHURCH
ROAD...TURNIP CREEK AT ROBIN ROAD...AND DOG CREEK AT DOG CREEK ROAD.
WHILE THE FLASH FLOOD WARNING WILL EXPIRE SOON...IT WILL BE REPLACED
WITH AN AERIAL FLOOD WARNING AS CONSIDERABLE RUNOFF FROM EXCESSIVE
RAINFALL OVER THE PAST TWO DAYS WILL CONTINUE THROUGH THE EVENING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BROOKNEAL...
KEYSVILLE...
CHARLOTTE COURT HOUSE...
PHENIX...
AND RED HOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3677 7867 3685 7867 3692 7875 3694 7873
3699 7875 3695 7879 3699 7882 3698 7890
3702 7890 3705 7897 3703 7900 3704 7903
3725 7893 3720 7882 3723 7876 3719 7863
3716 7862 3715 7855 3708 7845
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 1:15 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 30, 1:15 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT WED APR 30 2014
.SYNOPSIS...
A WARM FRONT WILL LIFT SLOWLY NORTH OF THE AREA BY EARLY OR MID
AFTERNOON. A LARGE AND COMPLEX STORM SYSTEM LOCATED OVER THE
CENTRAL UNITED STATES WILL MOVE SLOWLY EAST PUSHING A TRAILING
COLD FRONT ACROSS THE REGION TONIGHT. MOISTURE WILL INTERACT WITH
THIS FRONT TO BRING BANDS OF SHOWERS AND THUNDERSTORMS...SOME WITH
VERY HEAVY RAIN AND A SLIGHT RISK OF SEVERE WEATHER.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1228 PM EDT WEDNESDAY...
EARLY AFTERNOON UPDATE REFLECTS SCATTERED THUNDERSTORMS TRACKING
OVER THE PIEDMONT OF VA. THE REST OF THE AREA IS IN A LULL AND
THEREFORE LOWERED POPS THROUGH THE EARLY PART OF THE
AFTERNOON. THE 12Z RAP SEEMS TO HAVE A HANDLE ON THIS MORNINGS
STORMS...THEREFORE PLACED MORE WEIGHT IN THE RAP FOR THE
AFTERNOON/EVENING FORECAST.
WILL CONTINUE TO KEEP AN EYE ON THE WEDGE AS IT ERODES.
INSTABILITIES ACROSS SOUTHSIDE ARE SLOWLY INCREASING THROUGH NOON
TODAY. THIS INSTABILITY WILL EVENTUALLY REPLACE THE WEDGE. AS THE
FRONT APPROACHES THE REGION...STRONGER STORMS WILL SKIRT ACROSS
THE AREA. SPC HAS SHRUNK THE SLIGHT RISK AREA TO EAST OF HWY 29.
WE WILL CONTINUE TO MONITOR THE SITUATION AS IT UNFOLDS.
AS OF 300 AM EDT WEDNESDAY...
SHOWERS REMAIN RATHER SCATTERED AND DISORGANIZED ACROSS THE
SOUTH/EAST EARLY THIS MORNING WITH DEVELOPMENT OCCURRING ALONG
THE LINGERING FRONT AND STRONG THETA-E GRADIENT OVER NC PER MSAS.
STRONG WEDGE REMAINS SLOW TO BEGIN LIFTING NORTH BUT STARTING TO
SEE SOME PRESSURE FALLS WITHIN THE COLD POOL WHICH SHOULD ALLOW
EROSION OF THE CAD FROM SOUTH TO NORTH INTO EARLY THIS AFTERNOON.
HOWEVER MAY TAKE LONGER TO SCOUR THINGS OUT FROM ROA-LYH AND
POINTS NORTH ESPCLY IF ADDED SHRA MOVES THROUGH EARLY ON.
OTRW LARGE MCS FEATURE ALONG THE GULF COAST HAS BASICALLY
INTERRUPTED THE NORTHWARD FLUX OF DEEPER MOISTURE AHEAD OF THE
FRONT ATTM WITH A VOID IN SHRA LIKELY TO LINGER OVER THE WEST
WHERE THE WEDGE IS DEEPER. FRONT FINALLY SHIFTS EAST THIS
AFTERNOON WITH PERHAPS A BAND OF CONVECTION ALONG THE WESTERN
SLOPES EARLY AFTERNOON BEFORE LIFT JUMPS OUT TO ALONG AND EAST
OF THE BLUE RIDGE TOWARD MID/LATE AFTERNOON WHERE MODELS SEEM TO
FOCUS BEST CONVERGENCE PER WEAK INSTABILITY. THIS SHOULD RESULT IN
SOME BANDS OF SLOW MOVING CONVECTION ESPCLY EASTERN HALF WHERE
BETTER SEVERE AND HEAVY RAIN THREAT LOOKS TO DEVELOP PENDING
DEGREE OF WEAK CAPE THAT CAN BE REALIZED GIVEN STRONG SHEAR ALOFT.
THUS HAVE ADJUSTED POPS DOWN SOME ESPCLY WEST THIS MORNING AND
THEN STAGGERED DEEPER CONVECTION IN BANDS FROM WEST TO EAST THIS
AFTERNOON UNDER CAT POPS. THIS WILL CAUSE A REDUCTION IN AVERAGE
QPF WESTERN HALF WITH HEAVIEST OVER THE EAST/NE SIMILAR TO THE
LATEST WPC DAY1 OUTLOOK. HIGH TEMPS REMAIN TRICKY WITH GUIDANCE
SUGGESTING CAD EROSION MAY BE SLOWER WHILE ONCE THE FLOW TURNS
SOUTHERLY THEN READINGS COULD ZOOM. FOR NOW TWEAKED DOWN IN THE
CENTRAL AND NE BUT EXPECTING MOST TO GET INTO THE 60S WITH 70S
SOUTHSIDE AND IN MUCH OF THE EAST.
CONVECTION WILL PUSH SLOWLY EAST THIS EVENING BUT MAY STILL HAVE
SOME STORMS AROUND OUT EAST THROUGH ABOUT MIDNIGHT OR SO AS THE
SURFACE BOUNDARY REMAINS SLOW UNDER THE SW FLOW ALOFT. WILL
CONTINUE HIGH POPS FOR A FEW HOURS AFTER SUNSET...THEN LOWER TO
CHANCE/SLIGHT POPS FOR LINGERING SHRA AFTER MIDNIGHT WITH WEAK LOW
LEVEL WESTERLY FLOW KICKING IN OVER THE WEST BEHIND THE BOUNDARY
OVERNIGHT. MAY GET ENOUGH COOLING DESPITE CLOUDS TO REACH THE
UPPER 40S FAR WEST...WITH LOW/MID 50S BLUE RIDGE BUT ONLY 60ISH
SE.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM EDT WEDNESDAY...
THE UPPER LEVEL SLOWLY SLIDES EAST DURING THE PERIOD. COLD FRONT
MOVES EAST ON THURSDAY AND REACHES THE COAST THURSDAY NIGHT. THE
GFS AND ECMWF SHOWED THE FRONTAL BOUNDARY STALLING JUST OFFSHORE
FRIDAY. THE ECMWF DEVELOPS A WAVE ALONG THE BOUNDARY AND GENERATES
SOME SHOWERS ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA FRIDAY
AFTERNOON INTO FRIDAY NIGHT. BELIEVE THIS IS OVERDONE AND EXPECT
ANY CONVECTION TO FURTHER SOUTH.
SHAPED POPS TOWARDS THE GFS FOR THE RESIDUAL SHOWERS ON THURSDAY
AND FRIDAY. SOUTHWESTERLY FLOW ON THURSDAY WILL ALLOW AFTERNOON
HIGHS WARM INTO THE UPPER 50S IN THE NORTHWEST MOUNTAINS TO THE
MID 70S ACROSS THE SOUTHEAST. LOWS THURSDAY NIGHT WILL DROP INTO
THE UPPER 30S IN THE MOUNTAINS TO AROUND 50 IN THE PIEDMONT. THE
WEST TO NORTHWEST FLOW ON FRIDAY WILL RESULT IN COOLER AIR WITH
HIGHS HIGHS FROM THE UPPER 50S IN THE MOUNTAINS TO THE LOWER 70S
IN THE PIEDMONT. WENT WITH LOWS FRIDAY NIGHT CLOSE TO THE ENSEMBLE
MOS WITH VALUES FROM THE UPPER 30S IN THE WEST TO THE MID 40S IN
THE EAST.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 100 PM EDT TUESDAY...
MODELS IN GENERALLY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD AS
THE ERN TROF SLIDES EAST AND ALLOWS RIDGING WITH NW FLOW TO
BECOME ESTABLISHED OVER OUR AREA. PREVIOUS MODEL RUNS INDICATING A
SIGNIFICANT COLD PUNCH FOR THE WEEKEND HAVE MELLOWED AND WILL
TREND THE CURRENT FORECAST GRIDS WARMER TOWARD THE HPC GUIDANCE.
BEST ENERGY WITH UPPER SHORT WAVE ROTATING AROUND THE BASE OF THE
ERN UPPER TROF SATURDAY IS SOUTH OF THE FA AND MOISTURE IS MORE
LIMITED. THIS WILL HELP SUPPRESS SHOWER ACTIVITY ON SATURDAY AS A
WEAK SFC BOUNDARY PUSHES THROUGH SO WILL BE MUCH LESS AGGRESSIVE
WITH POPS. THERE IS NO BIG PUSH TO THIS BOUNDARY AND IT WILL
REMAIN IN THE NEIGHBORHOOD FOR THE REMAINDER OF THE FORECAST
PERIOD. THERE ARE INDICATIONS OF IMPULSES RIDING ALONG THE FRONT
BUT SUBTLE DIFFERENCES IN PLACEMENT OF FEATURES WILL MAKE A BIG
DIFFERENCE IN SENSIBLE WEATHER. WILL OPT TO CONFINE POPS TO THE
TUESDAY PERIOD AS THE BOUNDARY GETS ENOUGH PUSH TO MOVE THROUGH
AS A WARM FRONT.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 115 PM EDT WEDNESDAY...
EXTREMELY POOR FLYING CONDITIONS EXPECTED TO PREVAIL THIS
AFTERNOON WITH WEDGE IN PLACE SUPPORTING CONTINUATION OF LOW
STRATUS CIGS AND VSBYS IN FOG. EXPECT WIDESPREAD MVFR TO IFR UNTIL
THE WEDGE FRONT STARTS TO MOVE NORTH LATER THIS AFTERNOON.
THROUGH THE AFTERNOON INT0 THE EVENING...WILL SEE MOST HEADING
TOWARD SHOWERS AND STORMS WITH WINDS SHIFTING TOWARD THE SOUTHEAST
TO SOUTHWEST AND THE WEDGE BREAKING. COLD FRONTAL BOUNDARY WILL
NOT REACH BLF/LWB AT LEAST UNTIL THIS EVENING. THINGS SHOULD DRY
OUT TOWARD LATE THIS AFTERNOON IN THE WEST BUT LOW CONFIDENCE IN
JUST HOW FAST SHOWERS WILL SHIFT EAST. THUS LEFT IN A MORE
PESSIMISTIC SCENARIO IN REGARDS TO EXITING LOWER CIGS AND SHOWERS
WHILE INCLUDING A PERIOD OF VCTS OR PREVAILING TSRA DURING THE
AFTERNOON ESPCLY OUTSIDE THE WEDGE. APPEARS AXIS OF HEAVIER
SHOWERS AND STORMS MAY REDEVELOP EAST OF THE BLUE RIDGE...MORESO
IN THE PIEDMONT (LYH/DAN) THIS AFTERNOON PROVIDED HEATING SO
INCLUDING MORE PREVAILING TSRA THERE.
WINDS WILL ALSO PICK UP FROM THE SOUTH AND SE BY THIS EVENING AS
WARMER AIR ARRIVES PROVIDING FOR GUSTS TO 25-30 KTS AHEAD OF THE
FRONT.
AXIS OF SHOWERS AND STORMS SHOULD FINALLY EXIT THE EAST AFTER
MIDNIGHT BUT DRY ADVECTION BEHIND THE BOUNDARY LOOKS QUITE WEAK.
GUIDANCE SUGGESTS THAT IFR/LIFR CIGS AND VSBYS IN FOG/STRATUS
COULD REDEVELOP ACROSS THE REGION. FOR NOW DID NOT GO THAT LOW BUT
BROUGHT BACK MVFR TO OCNL IFR CIGS LATE TONIGHT.
APPEARS ENOUGH DRYING ALOFT TO PERHAPS SEE IMPROVEMENT TO VFR
ACROSS THE EAST LATER THURSDAY INTO FRIDAY WITH MVFR LIKELY
LINGERING AT TIMES ACROSS THE SE WEST VA LOCATIONS INTO FRIDAY. AN
UPPER LEVEL TROUGH OF LOW PRESSURE WILL CROSS THE TENNESSEE
VALLEY ON SATURDAY FOLLOWED BY WEAK HIGH PRESSURE INTO SUNDAY.
HOWEVER WESTERLY FLOW MAY STILL INDUCE SOME UPSLOPE MVFR CIGS AND
PERHAPS ISOLATED -SHRA ACROSS THE SE WEST VA SITES DURING
SATURDAY.
&&
.HYDROLOGY...
AS OF 340 AM EDT WEDNESDAY...
NO CHANGES TO THE RIVER FORECASTS...STILL EXPECTING ENOUGH QPF TO
BRING PORTIONS OF THE LOWER ROANOKE AND DAN TO GO INTO MODERATE
FLOOD IN NEXT DAY OR TWO. HOWEVER...RAINFALL IS LIMITED TO
SCATTERED CLUSTERS OF SHRA/TSRA EARLY THIS MORNING AND WILL HAVE
TO BECOME MORE ORGANIZED AS THE WARM FRONT LIFTS NORTH LATER THIS
MORNING FOLLOWED BY THE COLD FRONT THIS AFTERNOON AND EVENING.
STILL MAINLY CONCERNED WITH THE FLASH FLOOD THREAT ESPCLY ALONG
AND EAST OF THE BLUE RIDGE WHERE THE HEAVY RAIN POTENTIAL LOOKS
BEST.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
009>020-022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>006-
018>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...AMS/JH
NEAR TERM...JH/RCS
SHORT TERM...KK
LONG TERM...KK/MBS
AVIATION...AMS/JH/WP
HYDROLOGY...AMS/JHHazardous weather outlook, Apr 30, 3:16 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT WED APR 30 2014 NCZ005-006-VAZ035-044>047-058-059-011930- ROCKINGHAM-CASWELL-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 316 PM EDT WED APR 30 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS WITHIN LINES OF STORMS. HOWEVER THERE IS ALSO A CHANCE THAT SOME STORMS COULD PRODUCE TORNADOES AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-011930- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 316 PM EDT WED APR 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. IN ADDITION...THERE IS A CHANCE FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE PRIMARY THREAT WILL BE FOR ISOLATED DAMAGING WINDS WITHIN STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-004-019-020-VAZ032>034-043-011930- SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-HENRY- 316 PM EDT WED APR 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. IN ADDITION...THERE IS A LOW RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS WITHIN LINES OF STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Apr 30, 11:33 AM EDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 AM EDT WED APR 30 2014
NCZ006-VAZ044-058-059-301630-
CASWELL NC-HALIFAX VA-CHARLOTTE VA-PITTSYLVANIA VA-
1133 AM EDT WED APR 30 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTH CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 1230 PM EDT
* AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A THUNDERSTORM NEAR HAMER...MOVING TO THE NORTHEAST AT 40
MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
SOUTH BOSTON...
TURBEVILLE...
YANCEYVILLE...
AND HALIFAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3673 7862 3654 7897 3654 7913 3644 7915
3631 7939 3647 7949 3697 7877 3678 7858
TIME...MOT...LOC 1528Z 231DEG 36KT 3645 7933
WPSpecial weather statement, Apr 30, 12:00 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT WED APR 30 2014 VAZ044-045-058-059-301630- HALIFAX VA-CAMPBELL VA-CHARLOTTE VA-PITTSYLVANIA VA- 1200 PM EDT WED APR 30 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA... SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA... NORTHWESTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA... SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 1230 PM EDT * AT 1200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR INGRAM...MOVING TO THE NORTHEAST AT 40 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... INGRAM... NATHALIE... BROOKNEAL... PHENIX... AND SPRING MILLS. LAT...LON 3672 7905 3666 7928 3725 7896 3707 7863 TIME...MOT...LOC 1558Z 218DEG 36KT 3672 7921 WP
Special weather statement, Apr 30, 12:55 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT WED APR 30 2014
VAZ058-059-301730-
HALIFAX VA-CHARLOTTE VA-
1255 PM EDT WED APR 30 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EAST CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 130 PM EDT
* AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR WYLLIESBURG...MOVING TO THE
NORTHEAST AT 40 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
REDOAK...
CLOVER...
WYLLIESBURG...
AND SAXE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3689 7849 3673 7862 3669 7869 3686 7879
3709 7846 3706 7845
TIME...MOT...LOC 1649Z 236DEG 43KT 3688 7860
WPSpecial weather statement, Apr 30, 1:29 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT WED APR 30 2014
VAZ059-301800-
CHARLOTTE VA-
129 PM EDT WED APR 30 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 200 PM EDT
* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WYLLIESBURG...MOVING TO THE NORTHEAST AT
30 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
REDOAK...
WYLLIESBURG...
AND DRAKES BRANCH.
LAT...LON 3689 7849 3676 7860 3677 7867 3680 7869
3681 7867 3685 7867 3688 7870 3713 7852
3709 7848 3708 7845
TIME...MOT...LOC 1726Z 215DEG 28KT 3687 7856
WPSpecial weather statement, Apr 30, 2:40 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT WED APR 30 2014
NCZ005-006-VAZ044-058-301930-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
240 PM EDT WED APR 30 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
WESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 330 PM EDT
* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF HEAVY RAIN SHOWERS DEVELOPING ACROSS WESTERN
CASWELL AND SOUTHERN PITTSYLVANIA COUNTIES...MOVING TO THE
NORTHEAST AT 30 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS RAIN. AS THESE
SHOWERS ARE TRAINING OVER THE SAME AREAS...VERY HEAVY RAIN WILL
FALL...AND MAY CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
BLAIRS...
DANVILLE...
YANCEYVILLE...
AND CAMP SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3625 7970 3677 7932 3672 7903 3625 7945
3625 7953 3624 7953
TIME...MOT...LOC 1832Z 208DEG 33KT 3643 7947
16Special weather statement, Apr 30, 3:16 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT WED APR 30 2014 VAZ045-058-059-302015- HALIFAX VA-CAMPBELL VA-CHARLOTTE VA- 316 PM EDT WED APR 30 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA... SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA... WEST CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 415 PM EDT * AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING HEAVY RAIN SHOWERS NEAR ALTON...MOVING TO THE NORTH AT 30 MPH...AND PASSING REPEATEDLY OVER THE SAME LOCATIONS. * WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE SHOWERS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... TURBEVILLE... SOUTH BOSTON... HALIFAX... NATHALIE... AND BROOKNEAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. THESE SHOWERS MAY INTENSIFY INTO A STRONG THUNDERSTORMS. IF THEY CONTINUE TO PASS OVER THE SAME LOCATIONS...A FLASH FLOOD WARNING MAY BE REQUIRED. MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3654 7889 3654 7913 3709 7904 3705 7867 TIME...MOT...LOC 1909Z 198DEG 28KT 3657 7900 16
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 4:13 AM EDT | Special Weather Statement | RNK | City of Martinsville | 92 min |
| Apr 30, 4:47 AM EDT | Areal Flood Advisory | RNK | Henry, Pittsylvania | 6 hr |
| Apr 30, 5:28 AM EDT | Special Weather Statement | RNK | Halifax | 62 min |
| Apr 30, 6:35 AM EDT | Special Weather Statement | RNK | Halifax | 40 min |
| Apr 30, 11:33 AM EDT | Special Weather Statement | RNK | Halifax | 57 min |
| Apr 30, 11:48 AM EDT | Areal Flood Advisory | RNK | Charlotte | 117 min |
| Apr 30, 12:00 PM EDT | Special Weather Statement | RNK | Halifax | 30 min |
| Apr 30, 12:11 PM EDT | Areal Flood Advisory | RNK | Halifax, Pittsylvania | 109 min |
| Apr 30, 12:55 PM EDT | Special Weather Statement | RNK | Charlotte | 35 min |
| Apr 30, 1:29 PM EDT | Special Weather Statement | RNK | Charlotte | 31 min |
| Apr 30, 1:47 PM EDT | Areal Flood Advisory | RNK | Charlotte | 118 min |
| Apr 30, 2:40 PM EDT | Special Weather Statement | RNK | City of Danville | 50 min |
| Apr 30, 2:47 PM EDT | Areal Flood Advisory | RNK | Halifax, Pittsylvania, City of Danville | 3 hr |
| Apr 30, 3:08 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Apr 30, 3:16 PM EDT | Special Weather Statement | RNK | Halifax | 59 min |
| Apr 30, 3:51 PM EDT | Areal Flood Advisory | RNK | Appomattox, Buckingham | 3 hr |
| Apr 30, 4:23 PM EDT | Special Weather Statement | RNK | Halifax, City of Danville | 52 min |
| Apr 30, 6:54 PM EDT | Areal Flood Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.